Wisconsin, 2021

Hail and Damaging Winds in Wisconsin, June 17, 2021

June 17, 2021 · NWS ARX · 16 events in 5 counties and zones

A couple rounds of thunderstorms moved across parts of western Wisconsin during the evening of June 17th. Some of these storms produced large hail across portions of Buffalo, Trempealeau, La Crosse and Vernon Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$105,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple rounds of thunderstorms moved across parts of western Wisconsin during the evening of June 17th. Some of these storms produced large hail across portions of Buffalo, Trempealeau, La Crosse and Vernon Counties. Hail up to 2.5 inches in diameter fell near Buffalo (Buffalo County) and Cochrane (Buffalo County). An estimated 60 mph wind gust occurred in Galesville (Trempealeau County) and trees were blown down that damaged roofs in Centerville (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 5:56 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 17, 5:56 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Thu Jun 17 2021

.SHORT TERM...(This evening through Friday)
Issued at 225 PM CDT Thu Jun 17 2021

The threat for impactful severe weather remains on tap for much
of the forecast area late this afternoon into the overnight hours.

As of 19Z, a poorly defined cold front stretched from Polk and
St. Croix counties southwestward through the southern Twin Cities
metro to south of Sioux Falls. Ahead of this baroclinic zone, a
narrow corridor of rich theta-e air exists with surface dewpoints
in the upper 60s to around 70 degrees and temperatures pushing 90+
degrees. Mid-level convection associated with the leading edge of
an upper level impulse/jet streak have been progressing into
central Minnesota and spreading cloud debris and high-based
thundershowers/virga eastward across the forecast area. There is
some uncertainty as to how this complex will affect the threat for
surface-based convection later this afternoon. However, given the
the bulk of the daytime heating haven taken place and continued
southwesterly low-level theta-e advection continuing through the
afternoon just ahead of the boundary, minimal modification of the
near-surface airmass is expected.

Impressive mid-level lapse rates coupled with the rich lower
tropospheric theta-e ribbon will yield 3000-4000 J/kg of MLCAPE at
peak heating just ahead of the boundary. Increasing H700-500 wind
speeds ahead of the approaching upper level jet will yield 30-50
kts of effective shear in the column, plus with shear vectors
oriented nearly orthogonal to the frontal slope, the initial
storms should have an appreciable off-boundary motion which would
promote discrete convection early on, but upscale growth into a
multi-cell or linear complex is expected as we head into the
evening hours.

The locations impacted by convection for this event is still a
bit nebulous given a number of factors, such as the strength of
the EML cap, the influence of the mid-level cloud shield, and the
displacement of the main jet max north of the surface front. While
earlier CAM runs were strongly suggesting that discrete cells
would form in the rich airmass of northern Iowa, there have been
signals in the HRRR that the focus for convection may actually be
in western Wisconsin and far southeast Minnesota, closer to the
upper jet. Nevertheless, forecast soundings in northern Iowa still
depict profiles with low inhibition by 00-02Z, so this area still
bears close watching given its explosive potential.

Very large hail will be a threat with any discrete cells early on
given the high NCAPE values, morphing into a damaging wind threat
as we head into the overnight hours. Localized flooding concerns
may exist with any periods of heavy rainfall or training storms
given the dry and somewhat impervious soils. The tornado potential
appears more conditional based on localized enhancements to the
near-surface wind field in far northeast Iowa and southwest
Wisconsin where winds may remain more backed to the south and SRH
values increase in the evening, but hodographs within the inflow
layer would support streamwise vorticity ingestion and possibly
torndogenesis.

The front sags southward through the overnight hours, taking the
convection southward with it. The threat for severe weather should
wane after 06Z and storms should exit the southern forecast area
by 12Z. With upper level forcing lifting out of the region, the
front should lay out and linger over central Iowa and Illinois
during the day on Friday, but any additional storms should stay
south of the area.

.LONG TERM...(Friday night through Thursday)
Issued at 225 PM CDT Thu Jun 17 2021

Look for mostly dry conditions into the weekend with increasing CAA
slowly but steadily driving temperatures downward. Highs by Saturday
fall into the upper 70s to low 80s with surface high pressure firmly
in control. The next upstream wave descends into the northern CONUS
on Sunday, lifting the near surface baroclinic zone back northward
and bringing with it the threat for rain/storms during the day. A
shot of colder Canadian air arrives for the first half of the week,
a welcome change from the record hot start we have had to the month
of June.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu Jun 17 2021

Thunderstorms will continue to be in the vicinity of the
KRST/KLSE sites until the front moves through the area later
tonight; 04-06Z. Some of the storms may be strong to severe with
large hail and damaging winds. The storms are initially isolated,
but as the low level jet increases should consolidate and drop
southeast of the area. Due to the isolated nature will metwatch as
needed to include any of the higher end winds and mention of
hail.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Zapotocny
Hazardous weather outlook, Jun 17, 12:23 PM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
123 PM CDT Thu Jun 17 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
123 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...central Wisconsin...southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop this afternoon and last
through much of the evening. Some storms will become severe with a
risk for large hail, damaging wind, frequent lightning and bouts
of heavy rain. A tornado or two is also possible with stronger
storms.

While there could be a few storms this afternoon, most of the
stronger storms are expected to impact areas between 5pm and
Midnight. The higher risk for severe weather will be south of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at times later this
afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

Ensure dispatch centers and spotter groups are prepped for severe
weather potential. A webinar was already held at 1pm Thursday.

Shea

In the hours before

Special weather statement, Jun 17, 3:07 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
407 PM CDT Thu Jun 17 2021

MNZ079-087-088-172130-
Wabasha-Olmsted-Winona-
407 PM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINONA...EAST
CENTRAL OLMSTED AND SOUTH CENTRAL WABASHA COUNTIES...

At 407 PM CDT, a strong thunderstorm was located near Dover, or 17
miles east of Rochester, moving southeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winona, Goodview, St. Charles, Lewiston, Elgin, Dover, Stockton,
Altura, Wilson, Hart, Fremont, Utica, and Elba.

This includes Interstate 90 in Minnesota between mile markers 233 and
254.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4416 9222 4403 9159 4385 9176 4385 9178
      4403 9228
TIME...MOT...LOC 2107Z 292DEG 45KT 4407 9214

Skow
Local storm report, Jun 17, 3:38 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 NE MOUND PRAIRIE      43.80N 91.43W
06/17/2021  E0.25 INCH       HOUSTON            MN   CO-OP OBSERVER

&&
Special weather statement, Jun 17, 4:56 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
556 PM CDT Thu Jun 17 2021

WIZ032>034-172330-
Buffalo-Jackson-Trempealeau-
556 PM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUFFALO...WEST
CENTRAL JACKSON AND CENTRAL TREMPEALEAU COUNTIES...

At 555 PM CDT, a strong thunderstorm was located near Independence,
or near Arcadia, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Whitehall, Blair, Independence, Franklin, York, Taylor, Hixton,
Pigeon Falls, Highway 95 And County D, Elk Creek, North Creek,
Wickham Valley, Walek Knob and Square Bluff.

This includes Interstate 94 between mile markers 100 and 103.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4428 9159 4442 9160 4446 9101 4420 9108
TIME...MOT...LOC 2255Z 267DEG 34KT 4434 9150

Skow
Local storm report, Jun 17, 5:39 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             MONDOVI                 44.57N 91.67W
06/17/2021  E0.25 INCH       BUFFALO            WI   LAW ENFORCEMENT

&&

SHEA
Special weather statement, Jun 17, 5:50 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
650 PM CDT Thu Jun 17 2021

WIZ032-033-180015-
Buffalo-Trempealeau-
650 PM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUFFALO AND
NORTHERN TREMPEALEAU COUNTIES...

At 650 PM CDT, a strong thunderstorm was located near Mondovi, moving
east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Whitehall, Independence, Gilmanton, Chimney Rock, The Borst Valley
Area, Pleasantville, Highway 53 And County E, Walek Knob, Elk Creek
and Lookout.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4443 9178 4453 9178 4453 9120 4434 9131
TIME...MOT...LOC 2350Z 271DEG 36KT 4450 9169

Skow
Special weather statement, Jun 17, 6:39 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
739 PM CDT Thu Jun 17 2021

WIZ029-034-180115-
Jackson-Clark-
739 PM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK AND NORTHERN
JACKSON COUNTIES...

At 739 PM CDT, a strong thunderstorm was located near Humbird, or 14
miles northwest of Black River Falls, moving east at 45 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Shortville, Humbird, Hatfield, Merrillan, and Alma Center.

This includes Interstate 94 between mile markers 99 and 101.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4443 9109 4454 9109 4452 9051 4436 9050
TIME...MOT...LOC 0039Z 270DEG 39KT 4449 9099

Skow

The radar

The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
June 17, 7:04 PM CST
Where
Clark County, 1.69 mi SW of Colby
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
44.900, -90.320

Hail, Buffalo

When
June 17, 7:46 PM CST
Where
Buffalo County, 2.15 mi SW of Herold
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
44.279, -91.882

Golf ball sized hail fell south of Alma.

Hail, Buffalo

When
June 17, 7:48 PM CST
Where
Buffalo County, 1.21 mi SW of Buffalo City
Measured
1.75 in hail
Property damage
$520,000
Crop damage
$30,000
Reported by
Broadcast Media
Coordinates
44.220, -91.870

Golf ball sized hail fell in Buffalo.

Hail, Buffalo

When
June 17, 7:54 PM CST
Where
Buffalo County, 0.85 mi NW of Buffalo City
Measured
2.5 in hail
Property damage
$260,000
Crop damage
$31,000
Reported by
Public
Coordinates
44.240, -91.860

Up to 2.5 inch diameter hail was reported just north of Buffalo.

Hail, Buffalo

When
June 17, 7:55 PM CST
Where
Buffalo County, 0.69 mi S of Cochrane
Measured
2.5 in hail
Property damage
$260,000
Crop damage
$31,000
Reported by
Public
Coordinates
44.220, -91.830

Up to 2.5 inch diameter hail was reported in Cochrane.

Hail, Trempealeau

When
June 17, 8:15 PM CST
Where
Trempealeau County, 2.13 mi SSE of Arcadia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.220, -91.490

Quarter sized hail fell south of Arcadia.

Hail, Trempealeau

When
June 17, 8:59 PM CST
Where
Trempealeau County, 2.1 mi WSW of Galesville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.070, -91.390

Dime sized hail along with a wind gust of 50 mph occurred near Galesville.

Hail, Trempealeau

When
June 17, 9:30 PM CST
Where
Trempealeau County, 1.99 mi W of Centerville
Measured
2 in hail
Property damage
$95,000
Crop damage
$12,000
Reported by
Public
Coordinates
44.070, -91.490

Egg sized hail was reported west of Centerville.

Thunderstorm Wind, Trempealeau

When
June 17, 9:33 PM CST
Where
Trempealeau County, Centerville
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.070, -91.450

Numerous trees were blown down in Centerville and just east along Highways 93 and 54. Some of the downed trees went through the roofs of homes. The winds also pushed over corn in nearby fields.

Thunderstorm Wind, Trempealeau

When
June 17, 9:38 PM CST
Where
Trempealeau County, 2.1 mi WSW of Galesville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.070, -91.390

An estimated 60 mph wind gust occurred near Galesville.

Hail, La Crosse

When
June 17, 9:46 PM CST
Where
La Crosse County, 0.69 mi N of Stevenstown
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.040, -91.170

Hail, Trempealeau

When
June 17, 9:51 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
1.75 in hail
Property damage
$885,000
Reported by
Amateur Radio
Coordinates
44.010, -91.440

Golf ball sized hail fell in Trempealeau.

Hail, La Crosse

When
June 17, 10:03 PM CST
Where
La Crosse County, 0.69 mi N of Midway
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.940, -91.250

Hail, La Crosse

When
June 17, 10:04 PM CST
Where
La Crosse County, 1.7 mi SE of Midway
Measured
1 in hail
Reported by
Public
Coordinates
43.910, -91.230

Quarter sized hail was reported northwest of Onalaska.

Hail, La Crosse

When
June 17, 10:05 PM CST
Where
La Crosse County, 0.5 mi E of Midway
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.930, -91.240

Hail, Vernon

When
June 17, 11:04 PM CST
Where
Vernon County, 0.85 mi SW of Genoa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.570, -91.230

Quarter sized hail fell in Genoa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962595, 967149, 963258, 963267, 963265, 963248, 963273, 963910, 964806, 963909, 963913, 963917, 963915, 963916, 963914, 963920.